Wyoming, 2021

Winter Storm in Wyoming, October 12 to 13, 2021

October 12 to 13, 2021 · NWS UNR · 6 events in 6 counties and zones

An intense upper level system passed from the central Rockies to the northern Plains, bringing heavy precipitation to northeastern Wyoming. Temperatures were cold enough for snow or rain quickly turned to snow across the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An intense upper level system passed from the central Rockies to the northern Plains, bringing heavy precipitation to northeastern Wyoming. Temperatures were cold enough for snow or rain quickly turned to snow across the area. Heavy snow fell across much of Campbell County and the Wyoming Black Hills, with snowfall amounts ranging from ten to 18 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Oct 11, 9:24 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 11, 9:24 PM MST, 2 hours 36 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1024 PM MDT Mon Oct 11 2021

.DISCUSSION...(Today Through Sunday)
Issued at 205 AM MDT Mon Oct 11 2021

Current upper level analysis shows the upper trough currently
situated over the west coastal states and southwest flow aloft
over our region. To our east, weak split flow as mild ridging sits
over the Great Lakes and the low that previously brought our
precipitation situated near the Ohio Valley. Upper trough to our
west is expected to deepen today and develop into the closed low
that will be affecting our region Tuesday morning through
Thursday.

Models are getting more consistent on the track of the system,
though still differ somewhat on timing. Currently the GFS is the
faster moving of the deterministic. Precipitation should move
into northeastern Wyoming by the latter half of Monday, entering
western SD by Tuesday morning. Large-scale ascent and good
moisture transport over the next few days will result in
widespread precipitation throughout the CWA, with some areas
potentially seeing upwards of 3" of precipitable water. Any
deviation of the track though could impact QPF potential for parts
of western South Dakota. Another concern will be snow potential
over the Black Hills and northeastern Wyoming. Given the thermal
profile over these regions, expect more of a rain/snow mix between
Tuesday and Thursday morning. Good chance any snow falling
Tuesday will melt as it falls given the warmer surface
temperatures, however higher precipitation amounts Tuesday night
and Wednesday could result in accumulating snow on the ground. Our
western SD plains counties are likely to see mostly rain, though
a wintry mix in the colder hours is possible. Expect precipitation
to move out of the region by Wednesday evening into Thursday
morning as the system moves northeast of the area.

Strong winds will be another concern for mid-week. Ahead of the
low, strong east northeast flow near the surface will result in
downsloping in the southern Black Hills, where gusts to 35 mph
will be possible. As the strong frontal boundary passes through
the area, the tight pressure gradient on the backside of the low
will result in wind gusts up to 50mph for Wednesday afternoon and
evening.

After passage of this system, dry conditions are expected the
remainder of the week, and the region should see a gradual warm up
back to near normal temperatures as upper ridging builds over the
region this weekend.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1023 PM MDT Mon Oct 11 2021

Widespread IFR/LIFR conditions will continue across northeast
Wyoming tonight/Tuesday with rain/snow. MVFR/Local IFR conditions
will also develop around the Black Hills overnight and continue
into Tuesday...with VFR conditions east of the Black Hills through
Tuesday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 6 PM Tuesday to 6 PM MDT Wednesday for
     SDZ024-028.

     Winter Weather Advisory from 3 AM to 6 PM MDT Wednesday for
     SDZ025.

WY...Winter Storm Warning from 6 PM Tuesday to 6 PM MDT Wednesday for
     WYZ057.

     Winter Storm Warning from midnight Tuesday night to 6 PM MDT
     Wednesday for WYZ056.

     Winter Storm Warning until 6 PM MDT Wednesday for WYZ054-055.

     Winter Weather Advisory from midnight Tuesday night to 6 PM MDT
     Wednesday for WYZ058.

&&

DISCUSSION...Dye
AVIATION...7
Hazardous weather outlook, Oct 11, 4:37 AM MST, 19 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
537 AM MDT Mon Oct 11 2021

SDZ024-028-WYZ057-121300-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
537 AM MDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong storm system will bring accumulating snow to the higher
Black Hills. See the Winter Storm Watch (WSWUNR) product for
details. Liquid equivalent precipitation amounts could reach 1 to
3 inches Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-121300-
Northern Campbell-Southern Campbell-
537 AM MDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

A strong storm system will bring accumulating snow to the area
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong storm system will continue Tuesday and Wednesday with
accumulating snow. See the Winter Storm Watch (WSWUNR) product
for details. Liquid equivalent precipitation amounts could reach
1 to 2 inches Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042>044-046-047-049-121300-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
537 AM MDT Mon Oct 11 2021 /637 AM CDT Mon Oct 11 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday afternoon
and evening with large hail and damaging winds possible. Strong
gusty northwest winds above 40 MPH are possible Wednesday.
Rainfall of 0.5 to 2 inches is possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025-026-030>032-072>074-121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Custer Co Plains-
Pennington Co Plains-Haakon-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
537 AM MDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible near the Black Hills Tuesday
evening, but severe thunderstorms are not expected. A mix of rain
and snow may occur later Tuesday night into Wednesday. Some snow
accumulation may occur near the Black Hills and near the Montana
state border. Strong gusty northwest winds above 40 MPH are
possible Wednesday. Liquid equivalent precipitation amounts of 1
to 3 inches is possible Tuesday and Wednesday with locally higher
amounts near the Black Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-041-121300-
Southern Foot Hills-Southern Black Hills-Fall River-
537 AM MDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible later Tuesday, but severe
thunderstorms are not expected. Snow may accumulate over the
higher terrain Tuesday night into Wednesday with a few inches
possible Custer to Jewel Cave. Liquid equivalent precipitation
amounts of 1 to 2 inches is possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ056-058-071-121300-
Western Crook-Weston-Northeastern Crook-
537 AM MDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong storm system will bring the possibility of several inches
of slushy snow accumulation late Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, South Campbell

When
October 12, 12:00 AM MST to October 13, 12:00 PM MST
Where
South Campbell forecast zone
Reported by
Public
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Northern Campbell

When
October 12, 1:00 AM MST to October 13, 2:00 PM MST
Where
Northern Campbell forecast zone
Reported by
Public
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
October 12, 12:00 PM MST to October 13, 2:00 PM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
October 12, 12:00 PM MST to October 13, 3:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
COOP Observer
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, Northeastern Crook

When
October 12, 5:00 PM MST to October 13, 3:00 PM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

Winter Storm, Weston

When
October 12, 6:00 PM MST to October 13, 7:00 AM MST
Where
Weston forecast zone
Reported by
COOP Observer
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987399, 987397, 987401, 987402, 987411, 987410.